Alert archive / New York / Flash Flood Warnings in 2008

Flash Flood Warning 59, NWS New York, NY

August 15, 2008Suffolk County, New York

NWS New York, NY issued this flash flood warning at Aug 15, 2008, 6:36 PM EDT for Suffolk County, New York. It was in force for 99 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2008, 6:36 PM EDT (22:36 UTC)
Expired
Aug 15, 2008, 8:15 PM EDT
In force
99 min
Issued by
NWS New York, NY
Area
Storm-based polygon
Flood severity
None

County Suffolk County, NY

The radar

The Brookhaven radar (KOKX), 32 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 8:00 PM EDTFLASH FLOODLloyd Harbor, NYNEW YORK AVENUE CLOSED DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 84 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 10.6 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2008-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2008-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
192 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
694 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KOKX 152236
FFWOKX
NYC103-160030-
/O.NEW.KOKX.FF.W.0059.080815T2236Z-080816T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE UPTON NY
636 PM EDT FRI AUG 15 2008

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SUFFOLK COUNTY IN SOUTHEAST NEW YORK...

* UNTIL 830 PM EDT...

* AT 634 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR COLD SPRING HARBOR...OR
  NEAR OYSTER BAY...MOVING EAST AT 20 MPH.

RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE IN THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 4085 7345 4095 7349 4094 7342 4091 7342
      4092 7340 4096 7341 4096 7338 4091 7323
      4094 7316 4096 7316 4097 7283 4075 7285
      4075 7301 4073 7302 4073 7313 4071 7313
      4070 7318 4071 7323 4069 7326 4066 7342

$$

JC
2 follow-up statements
000 
WGUS71 KOKX 152359
FFSOKX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
759 PM EDT FRI AUG 15 2008

NYC103-160030-
/O.CON.KOKX.FF.W.0059.000000T0000Z-080816T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SUFFOLK NY-
759 PM EDT FRI AUG 15 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR
SUFFOLK COUNTY...

AT 752 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING. THIS STORM WAS 
LOCATED NEAR PORT JEFFERSON...MOVING EAST AT 21 MPH. RAINFALL RATES 
OF UP TO 2 INCHES PER HOUR ARE POSSIBLE WITH THIS STORM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF...URBAN 
AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE 
AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 4085 7345 4095 7349 4094 7342 4091 7342
      4092 7340 4096 7341 4096 7338 4091 7323
      4094 7316 4096 7316 4097 7283 4075 7285
      4075 7301 4073 7302 4073 7313 4071 7313
      4070 7318 4071 7323 4069 7326 4066 7342

$$

JC
000 
WGUS71 KOKX 160015
FFSOKX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
815 PM EDT FRI AUG 15 2008

NYC103-160025-
/O.CAN.KOKX.FF.W.0059.000000T0000Z-080816T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SUFFOLK NY-
815 PM EDT FRI AUG 15 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SUFFOLK COUNTY...

LAT...LON 4085 7345 4095 7349 4094 7342 4091 7342
      4092 7340 4096 7341 4096 7338 4091 7323
      4094 7316 4096 7316 4097 7283 4075 7285
      4075 7301 4073 7302 4073 7313 4071 7313
      4070 7318 4071 7323 4069 7326 4066 7342

$$

JC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 3:45 PM EDT, 2 hours 51 minutes earlier.

Area forecast discussion, Aug 15, 3:45 PM EDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
345 PM EDT FRI AUG 15 2008

.SYNOPSIS...
UNSETTLED WEATHER WILL CONTINUE INTO SATURDAY. A WEAK COLD FRONT
WILL SLOWLY MOVE EASTWARD...MOVING OFF THE COAST ON SATURDAY. HIGH
PRESSURE WILL PROVIDE DRIER CONDITIONS SUNDAY INTO EARLY MONDAY. A
COLD FRONT WILL MOVE SOUTHEAST ACROSS THE REGION TUESDAY. HIGH
PRESSURE BUILDS BACK INTO THE REGION WEDNESDAY THROUGH THE END OF
THE WEEK.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...
CONVECTIVE IN PROGRESS ALONG SEA BREEZE AND WESTERN NJ. EXPECT
CONVECTION OVER NJ TO SPEED UP AND ADVANCE ACROSS NYC AS OUTFLOWS
START TO PRESS CONVECTION FASTER TO EAST. ENVIRONMENT OVER EASTERN
AND CENTRAL JERSEY IS FAVORABLE WITH CAPES AROUND 1000 J/KG AND
LIS NEAR -5 C.

THUS EXPECT CONVECTION INTO THE CITY BETWEEN 6 AND 7 PM.

HEAVY RAIN...URBAN FLASH FLOOD CONCERN CONTINUES.

NO DAMAGE OR HAIL REPORTED YET. HIGHEST WIND WAS IN WADING RIVER
(SUFFOLK COUNTY) WITH 39 MPH REPORTED. THINKING HERE IS THAT WELL
REMAIN NON SEVERE INTO THE CITY.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH SUNDAY NIGHT/...
ANY ADDITIONAL SHOWERS AND THUNDERSTORMS THAT REMAIN OVER THE
FORECAST AREA ARE EXPECTED TO GRADUALLY REDUCE IN COVERAGE AND
INTENSITY WITH THE LOSS OF DAYTIME HEATING.

AS THE UPPER LEVEL TROUGH MOVES EAST ON SATURDAY...THE TRI-STATE
AREA WILL EXPERIENCE ADDITIONAL SHOWERS AND STORMS. THE BEST THREAT
OF THESE THUNDERSTORMS WILL BE ACROSS THE EASTERN PORTIONS...MAINLY
CT AND LONG ISLAND. EXPECT ADDITIONAL HEAVY SHOWERS AND
THUNDERSTORMS UNTIL SUNSET.

WE FINALLY GET A BREAK SATURDAY NIGHT THROUGH SUNDAY NIGHT AS HIGH
PRESSURE MOVES ACROSS THE AREA.

FOLLOWED A MAV/MET BLEND FOR TEMPS.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
HIGH PRESSURE MOVES OFF THE COAST ON MONDAY. AS THIS HIGH MOVES
AWAY...A COLD FRONT FROM THE NORTH WILL APPROACH. THIS WILL SET UP A
CHANCE OF SHOWERS AND THUNDERSTORMS MONDAY AFTERNOON THROUGH TUESDAY
OUT AHEAD OF THE FRONT AND WITH THE FRONTAL PASSAGE. BY
WEDNESDAY...THE FRONT IS SOUTH OF THE FORECAST AREA WITH HIGH
PRESSURE BUILDING FOR THE REMAINDER OF THE FORECAST. THIS HIGH WILL
PROVIDE DRY CONDITIONS. TEMPERATURES WILL BE SEASONABLE THROUGH THE
PERIOD.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
UPPER LEVEL TROUGH OVER THE EASTERN GREAT LAKES REMAINS THE FEATURE
DRIVING THE WX INTO SATURDAY.

CONVECTION HAVING A MAJOR IMPACT FOR THE COMMUNITY THIS AFTERNOON.
CONVECTION IS FORECAST TO MOVING INTO THE NYC METRO BETWEEN 22 AND
00Z.

CONVECTION OVER LONG ISLAND CONTINUES TO WEAKEN WHILE ACTIVITY
OVER NJ AND LOWER HUDSON VALLEY INCREASES.

WINDS ARE LIGHT...DIRECTIONS ARE HIGHLY VARIABLE DUE TO MESOSCALE
CONVECTIVE OUTFLOWS.

CEILINGS ARE 025-035. VSBY IN STRONGEST CONVECTION WILL LOWER TO
IFR.

OUTLOOK FOR 18Z SATURDAY THROUGH WEDNESDAY...
TSTMS DECREASE IN COVERAGE WITH THE LOSS OF DAYTIME HEATING
TONIGHT...BUT SHOWERS MAY LINGER THROUGH MIDNIGHT OR SO.
VFR...WITH PATCHY MVFR FOG POSSIBLE AGAIN WITH LIGHT WINDS AND
MOIST LOW LEVELS. A SLOW MOVING UPPER LEVEL TROUGH WILL POSE
ANOTHER THREAT OF SCATTERED (LESS COVERAGE THAN TODAY) CONVECTION
ON SATURDAY. IMPROVEMENT EXPECTED SUNDAY AND MONDAY WITH VFR
CONDITIONS ANTICIPATED AS HIGH PRESSURE SETTLES JUST TO THE SOUTH.
ANOTHER COLD FRONT WILL MOVE ACROSS THE AREA MON NIGHT/TUE
MORNING.

&&

.MARINE...
WINDS/WAVES WILL REMAIN BELOW SCA CRITERIA THROUGH THE FCST
PERIOD.

AS AN UPPER LEVEL TROUGH MOVES ACROSS THE AREA TONIGHT AND SATURDAY.
AS A RESULT...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA
WATERS THROUGH SATURDAY. SOME STORMS THIS EVENING WILL BE STRONG TO
SEVERE. THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAIN...HAIL...GUSTY WINDS...AND FREQUENT LIGHTNING. IN
ADDITION...EXPECT SOME ROUGH SEAS AND REDUCED VISIBILITIES IN
THUNDERSTORMS. ADDITIONAL STORMS CAN BE EXPECTED TOMORROW...HOWEVER
NOT AS WIDESPREAD AS THIS AFTERNOON AND EVENING.

HIGH PRESSURE BUILDS INTO THE AREA SATURDAY NIGHT AND SUNDAY...AND
WILL REMAIN IN PLACE THROUGH MONDAY. A COLD FRONT WILL SLIDE ACROSS
THE AREA MONDAY NIGHT WITH THE CHANCE FOR SHOWERS AND THUNDERSTORMS
RETURNING. HIGH PRESSURE BUILD BACK INTO THE AREA WEDNESDAY.

&&

.HYDROLOGY...
ALTHOUGH THE FORECAST STORM TOTAL RAINFALL AVERAGE IS AN INCH OR
LESS FOR THIS EVENING...THUNDERSTORMS RAINFALL AMOUNTS OF 2 TO
4 INCHES ARE POSSIBLE. HOUR RAINFALL RATES COULD APPROACH 2 INCHES.
NEW YORK CITY AND THE SURROUNDING HIGHLY URBAN AREAS ARE MOST
SUSCEPTIBLE TO POTENTIAL FLASH FLOODING. THUS WATCH REMAINS IN
EFFECT.

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TOMORROW. ONCE
AGAIN...ANY SHOWERS THAT DEVELOP WILL BE CAPABLE OF PRODUCING
RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES PER HOUR. HOWEVER ANY
SHOWERS ON SATURDAY ARE NOT EXPECTED TO BE AS WIDESPREAD AS TODAY.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR NYZ071>077.
NJ...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR NJZ003>006-
     011.
MARINE...NONE.

&&

SYNOPSIS...BC
NEAR TERM...JST
SHORT TERM...BC
LONG TERM...BC
AVIATION...JST
MARINE...BC
HYDROLOGY...BC
Hazardous weather outlook, Aug 15, 5:57 AM EDT, 12 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE UPTON NY
557 AM EDT FRI AUG 15 2008

NJZ003>006-011-NYZ071>077-161000-
BERGEN-EASTERN PASSAIC-ESSEX-HUDSON-UNION-SOUTHERN WESTCHESTER-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-
QUEENS-NASSAU-
557 AM EDT FRI AUG 15 2008

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

HEAVY SHOWERS AND THUNDERSTORMS ARE LIKELY FROM LATE THIS MORNING
THROUGH THIS EVENING. A FEW STORMS COULD PRODUCE RAINFALL RATES UP
TO 1.5 INCHES PER HOUR DURING THIS TIME. ALTHOUGH THE STORM TOTAL
RAINFALL FORECAST OF 1 INCH IS AN AVERAGE VALUE...IF MULTIPLE
STORMS PASS OVER THE SAME AREA...LOCALIZED AMOUNTS OF UP TO 4
INCHES ARE POSSIBLE.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE
FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THE STORM PREDICTION CENTER HAS PLACED THE AREA UNDER A SLIGHT
RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING...WITH THE
PRIMARY HAZARD BEING LARGE HAIL. A FEW STORMS COULD ALSO PRODUCE
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005>012-NJZ002-NYZ067>070-078>081-161000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-ORANGE-PUTNAM-
ROCKLAND-NORTHERN WESTCHESTER-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
557 AM EDT FRI AUG 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT

HEAVY SHOWERS AND THUNDERSTORMS ARE LIKELY FROM LATE THIS MORNING
THROUGH THIS EVENING. A FEW STORMS COULD PRODUCE RAINFALL RATES UP
TO 1.5 INCHES PER HOUR DURING THIS TIME. ALTHOUGH THE STORM TOTAL
RAINFALL FORECAST OF 1 INCH IS AN AVERAGE VALUE...IF MULTIPLE
STORMS PASS OVER THE SAME AREA...LOCALIZED AMOUNTS OF UP TO 4
INCHES ARE POSSIBLE...WITH SMALL STREAM AND URBAN FLOODING.

THE STORM PREDICTION CENTER HAS PLACED THE AREA UNDER A SLIGHT
RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING...WITH THE
PRIMARY HAZARD BEING LARGE HAIL. A FEW STORMS COULD ALSO PRODUCE
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-161000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
557 AM EDT FRI AUG 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

HEAVY SHOWERS AND THUNDERSTORMS ARE LIKELY THROUGH THIS EVENING.
A FEW STORMS COULD PRODUCE RAINFALL RATES UP TO 1.5 INCHES PER
HOUR DURING THIS TIME. ALTHOUGH THE STORM TOTAL RAINFALL FORECAST
OF 1 INCH IS AN AVERAGE VALUE...IF MULTIPLE STORMS PASS OVER THE
SAME AREA...LOCALIZED AMOUNTS OF UP TO 4 INCHES ARE POSSIBLE.

THE STORM PREDICTION CENTER HAS PLACED THE AREA UNDER A SLIGHT
RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING...WITH THE
PRIMARY HAZARD BEING LARGE HAIL. A FEW STORMS COULD ALSO PRODUCE
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Aug 15, 1:50 PM EDT, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
150 PM EDT FRI AUG 15 2008

NYZ076-077-151845-
NASSAU-QUEENS-
150 PM EDT FRI AUG 15 2008

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN NASSAU AND QUEENS
COUNTIES...

AT 147 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WOODBURY TO
WHITESTONE...OR ALONG A LINE EXTENDING FROM SYOSSET TO FLUSHING...AND
MOVING NORTHEAST AT 6 MPH.

THESE STORMS WILL BE...
  NEAR BAYSIDE BY 200 PM.
  NEAR GREAT NECK BY 220 PM.
  NEAR PORT WASHINGTON BY 245 PM.

SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.
IN ADDITION...VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE AND
ONE HALF INCHES AN HOUR...IS OCCURRING WITH THESE STORMS. THIS COULD
CAUSE PONDING OF WATER ON ROADWAYS... AND MINOR FLOODING OF POOR
DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

BAS
Special weather statement, Aug 15, 2:49 PM EDT, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
249 PM EDT FRI AUG 15 2008

NYZ079-151945-
NORTHEAST SUFFOLK-
249 PM EDT FRI AUG 15 2008

...STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN SUFFOLK COUNTY...

AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WADING RIVER...AND MOVING EAST AT 9 MPH.

THIS STORM WILL BE...
  NEAR CALVERTON BY 305 PM.

SMALL HAIL...AND DAMAGING WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

BAS
Special weather statement, Aug 15, 3:45 PM EDT, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
345 PM EDT FRI AUG 15 2008

NYZ078-079-081-152045-
NORTHEAST SUFFOLK-NORTHWEST SUFFOLK-SOUTHEAST SUFFOLK-
345 PM EDT FRI AUG 15 2008

...STRONG THUNDERSTORM WILL IMPACT SUFFOLK COUNTY...

AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MIDDLE ISLAND...AND MOVING EAST AT 16 MPH.

SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

JC
Special weather statement, Aug 15, 3:57 PM EDT, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
357 PM EDT FRI AUG 15 2008

CTZ005-152045-
NORTHERN FAIRFIELD-
357 PM EDT FRI AUG 15 2008

...STRONG THUNDERSTORM WILL IMPACT FAIRFIELD COUNTY...

AT 356 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GEORGETOWN...OR 10 MILES NORTHEAST OF NEW
CANAAN...AND MOVING NORTHEAST AT 18 MPH.

SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

JC
Local storm report, Aug 15, 5:00 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
500 PM EDT FRI AUG 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     FLASH FLOOD      2 S PLAINVIEW           40.75N 73.47W
08/15/2008                   NASSAU             NY   TRAINED SPOTTER

            WATER OVER THE CURBS ON SUNNYSIDE BLVD EXIT 46.

0228 PM     FLASH FLOOD      PLAINVIEW               40.78N 73.47W
08/15/2008                   NASSAU             NY   TRAINED SPOTTER

            WATER COVERING STREETS OVER THE CURBS.

0230 PM     FLASH FLOOD      SYOSSET                 40.82N 73.50W
08/15/2008                   NASSAU             NY   LAW ENFORCEMENT

            VARIOUS SPOTS ON JERICHO TURNPIKE FLOODED.

0245 PM     FLASH FLOOD      SOUND BEACH             40.96N 72.97W
08/15/2008                   SUFFOLK            NY   PUBLIC

            STREETS FLOODED ALONG SOUND BEACH/ROCKY POINT BORDER

0330 PM     FLASH FLOOD      5 SW CENTEREACH         40.82N 73.15W
08/15/2008                   SUFFOLK            NY   LAW ENFORCEMENT

            OLD NICHOLS ROAD CLOSED DUE TO FLOODING.

0330 PM     FLASH FLOOD      LAKE GROVE              40.86N 73.12W
08/15/2008                   SUFFOLK            NY   LAW ENFORCEMENT

            FIVE CORNERS AREA CLOSED.

0330 PM     FLASH FLOOD      NESCONSET               40.85N 73.15W
08/15/2008                   SUFFOLK            NY   LAW ENFORCEMENT

            GIBBS POND CLOSED

0436 PM     HAIL             5 WNW POMPTON LAKES     41.02N 74.37W
08/15/2008  E0.88 INCH       PASSAIC            NJ   AIRPLANE PILOT

            NICKEL SIZE HAIL.

0451 PM     HAIL             WYCKOFF                 41.00N 74.17W
08/15/2008  E0.88 INCH       BERGEN             NJ   TRAINED SPOTTER

            NICKEL SIZE HAIL.

&&

JP
Special weather statement, Aug 15, 5:19 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
519 PM EDT FRI AUG 15 2008

CTZ005-006-NYZ068-070-152215-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN WESTCHESTER-PUTNAM-
519 PM EDT FRI AUG 15 2008

...STRONG THUNDERSTORMS WILL IMPACT FAIRFIELD...PUTNAM...WESTCHESTER
AND WESTERN NEW HAVEN COUNTIES...

AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF
NEW MILFORD TO MAHOPAC...AND MOVING NORTHEAST AT 9 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40
MPH ARE EXPECTED WITH THESE STORMS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

JC

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 2:02 PM EDTFlash Flood WarningOKXNassau109 min
Aug 15, 2:06 PM EDTFlash Flood WarningOKXSuffolk114 min
Aug 15, 2:18 PM EDTFlash Flood WarningOKXNassau, Suffolk104 min
Aug 15, 2:44 PM EDTFlash Flood WarningOKXSuffolk2 hr
Aug 15, 2:47 PM EDTSpecial Marine WarningOKX43 min
Aug 15, 2:56 PM EDTSevere Thunderstorm WarningOKXSuffolk49 min
Aug 15, 4:28 PM EDTSevere Thunderstorm WarningOKXRockland47 min
Aug 15, 4:43 PM EDTTornado WarningOKXRockland32 min
Aug 15, 4:57 PM EDTFlash Flood WarningOKXOrange, Putnam, Rockland, Westchester2 hr
Aug 15, 5:06 PM EDTSevere Thunderstorm WarningOKXRockland, Westchester39 min
Aug 15, 5:08 PM EDTSevere Thunderstorm WarningOKXBronx, New York, Westchester52 min
Aug 15, 5:13 PM EDTFlash Flood WarningOKXBronx, New York2 hr
Aug 15, 5:16 PM EDTTornado WarningOKXBronx, New York29 min
Aug 15, 5:23 PM EDTTornado WarningOKXWestchester37 min
Aug 15, 5:26 PM EDTSpecial Marine WarningOKX64 min
Aug 15, 5:46 PM EDTSevere Thunderstorm WarningOKXBronx, Nassau, Suffolk44 min
Aug 15, 5:50 PM EDTFlash Flood WarningOKXBronx, Nassau, Queens, Westchester115 min
Aug 15, 6:26 PM EDTSevere Thunderstorm WarningOKXNassau, Suffolk49 min
Aug 15, 6:43 PM EDTSpecial Marine WarningOKX2 hr
Aug 15, 7:08 PM EDTAreal Flood AdvisoryOKXKings, Nassau, Queens, Richmond82 min

Nearby

Flash Flood Warnings in New York, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.